Sumatriptan - what is it used for?
Sumatriptan tablets are an antimigraine treatment used to treat migraine headaches associated with aura. It belongs to a group of medicines known as selective serotonin 5-HT1B/1D agonists or "triptans". Sumatriptan was the first of these types of medicines to come to market and thus is one of the most cost effective migraine treatments available.
How does it work?
Migraine headaches occur because of an abnormal change in brain activity that causes certain blood vessels in the brain to dilate. Sumatriptan works by returning these blood vessels to their normal state, providing relief from the pain and other symptoms that the migraine may have caused, like nausea, vomiting, and sensitivity to light and sound.
How is Sumatriptan taken?
The recommended dose for adults is 50mg at the beginning of a migraine attack. If this is ineffective then a patient can take up to 100mg. The tablets can be taken with our without food and should be taken whole, with a full glass of water.
Sumatriptan should be taken as soon as migraine symptoms are experienced. The earlier it is taken during an attack, the more effective it’s action is.
If the headache returns or the first dose was not effective enough to stop the headache, another tablet can be taken at least 2 hours after the first. If Sumatriptan still doesn’t reverse the pain then it is not recommended that you take another tablet for the same attack. Other treatment options (such as painkillers) should be sought to help deal with the symptoms.
How long does it take to work?
Relief usually takes 45 minutes to achieve with Sumatriptan. Each tablet lasts up to 2 hours however as triptans work by reversing the cause of migraine, they rarely require a second dose.
Can I take painkillers with Sumatriptan?
Sumatriptan can be taken alongside painkillers such as paracetamol, aspirin or a non-steroidal anti-inflammatory drug (NSAID) like ibuprofen. The NSAIDs in combination with a triptan have been shown to be more effective than using either alone as a monotherapy.
Why is Imigran so much more expensive than Sumatriptan if they’re the same?
Imigran is a branded medication manufactured by GSK containing the active ingredient sumatriptan.
Sumatriptan as a generic medicine is clinically equivalent and interchangeable with Imigran. The price difference is because GSK were the first company to release the drug to the market. As bringing a drug to the market is expensive, it is usually reflected in the price of branded medicines.